Dr S.S. Gill opthalmologist at Hospital Fatimah

Medication Affecting the Eyes

Share
Resident Consultant Ophthalmologist, Hospital Fatimah Ipoh
Dr S.S. Gill

Ipoh Echo’s EYE HEALTH series continues with Consultant Eye Surgeon Dr S.S. GILL talking to us about MEDICATION THAT CAN AFFECT THE EYES.

Our eyes are sensitive to things around us including the foods and medication we are taking. Not all blurring vision is caused by an illness or disease. It can also be caused by certain medication that you may be taking.

Taking medication for a particular illness or ailment may be a must at some point of our lives. The organs and systems in our bodies are closely linked-up in an extensive network and so it is common that some medication may affect our eyes. Different medication can result in different side effects including visual side effects, some more serious than others. It all depends on the type of medication and the duration of use.

The list of medication that may cause blurring vision and eye side effects are many. Your physician will be in the best position to know whether you need to take the medication or not. He will be able to put you on alternative medication should you suffer a side effect. Most medications cause only temporary visual disturbances and usually disappear over time once the medication is stopped. Always discuss your medication with your physician and inform him if you have any unusual eye symptoms.

Should your physician need to prescribe a medication associated with potentially serious eye effects, you will often be referred to the eye doctor for your eyes to be closely monitored. This is because some long-term medication may result in serious vision disorders. The range of medication that may cause side effects may be anything from simple OTC (over-the-counter) medication to prescription drugs.

Dr S.S. Gill opthalmologist at Hospital FatimahOver-the-Counter Medication

Medication commonly obtained from the local pharmacy like antihistamines, which are used to treat a runny nose (rhinorrhea) and allergies may cause light sensitivity and dry eyes. If you are on antihistamines, keep these side effects in mind. In most cases, the side effects are temporary and can be resolved by reducing the dosage amount or discontinuing use of the medication altogether.

Prescription Medication

There is a fairly long list of medications that may cause side effects. Some of the most common drugs associated with vision problems include medication like anti arrhythmia heart medication such as amiodarone (Cordarone) and digoxin (Lanoxin); antimalarial drugs such as chloroquine (Aralen) and hydroxychloroquine (Plaquenil); corticosteroid medication, erectile dysfunction drugs like sildenafil (Viagra), tadalafil (Cialis), vardenafil (Levitra), phenothiazines like chlorpromazine and thioridazine, breast cancer medication like tamoxifen, prostate medication tamsulosin (Flomax). Every medication may have side effects but the decision on whether you need it is BEST DECIDED by your physician after weighing the benefits against the side effects. Also, NOT every person will develop side-effects!

It is very important to keep your doctor informed about any OTC medication that you may be taking including any vitamins and herbal products. If your regular physician has put you on a prescription drug, always take note of the medication on paper. Should you need to see another doctor for another ailment, you must inform him too of these regular medications you are on. This will avoid unnecessary avoidable problems from drug interactions.

Dr Gill will speak more on this in the next issue of Ipoh Echo. For more information, call Gill Eye Specialist Centre at Hospital Fatimah  (05-545 5582) or email: gilleyecentre@dr.com.